Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Taking bupropion for depression. Developed chest pain, cold and dizziness. What's causing this?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 632 Questions
Hello, I am a 40-year old woman, a single mother in a high-pressure executive career. I've been taking bupropion 150 mg/d x twice a day for several years, which helped very much with depression. I developedd, however, increasing instances of chest pain. My doctor sent me to a cardiologist and all the tests were negative - my heart was deemed to be "as fit as that of an athlete". I work out regularly and never experience this during a workout. The conclusion was that these chest pains were due to anxiety. About a year ago, bupropion increasingly started being inefficient in controlling my mood and anxiety. I went to see a psychiatrist and he prescribed Concerta (after making a diagnosis of ADD co-morbid with depression), which I now take at 54 mg/d along with my usual dose of bupropion. I've been taking this treatment for about 5 months now, and it has been wonderfully effective and helpful. I'm functioning optimally and my mood and racing thoughts as well as anxiety are completely under control. The chest pains had also reduced in frequency and intensity. Recently, I've been developing very cold extremities (which I had before but it's getting worse) and the chest pain came back, accompanied by dizziness. My GP did a quick EKG and noticed nothing abnormal. I am so well functional on this medication combination that I'm very reluctant to discontinue it, but I'm concerned about my physical health. I would be very grateful for any advice.
Posted Sun, 17 Feb 2013 in Depression
Answered by Dr. Sundar Gnanavel 18 minutes later
Thanks for your interesting query. Bupropion is an effective antidepressant of NDRI class. However, it has propensity to exacerbate anxiety symptoms. This combination of methyl phenidate (Concerta) in combination with bupropion carries double risk of increased risk of seizures as well as cardiac complications. I agree that you have been doing well on this combination which is otherwise a good combination. However, to be on the safer side my opinion would be to substitute bupropion with safer anti-depressants like sertraline, belonging to the SSRI class,a proven safe drug in the treatment of depression devoid of major side effects. You can however continue T.Concerta. Hope you find my suggestion useful.
Dr Sundar
Specialist- Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor